Alert archive / Nevada / Red Flag Warnings in 2014
Red Flag Warning 4, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Jul 17, 2014, 11:06 AM PDT for Elko County, Nevada. It took effect at Jul 18, 2014, 11:00 AM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2014, 11:06 AM PDT (18:06 UTC)
- In effect from
- Jul 18, 2014, 11:00 AM PDT
- Expired
- Jul 18, 2014, 7:36 AM PDT
- In force
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 6.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3334 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WWUS85 KLKN 171806 RFWLKN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 1106 AM PDT THU JUL 17 2014 ...SCATTERED THUNDERSTORMS WITH DRY LIGHTNING EXPECTED FRIDAY... .MONSOON MOISTURE WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS MUCH OF NEVADA FRIDAY AFTERNOON AND EVENING. CONFIDENCE IS HIGHEST THAT DRY LIGHTNING WILL OCCUR MAINLY OVER ELKO COUNTY, FIRE WEATHER ZONES 469 AND 470, BEGINNING EARLY FRIDAY AFTERNOON. THUNDERSTORMS ARE ALSO EXPECTED ACROSS CENTRAL NEVADA, BUT SLOWER STORM MOTION WILL DECREASE DRY LIGHTNING CONCERNS IN THOSE ZONES. REGARDLESS, FIRE MANAGERS AND CREWS IN THE FIELD SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING AND NEW FIRE IGNITIONS ON FRIDAY. NVZ469-470-181200- /O.NEW.KLKN.FW.W.0004.140718T1800Z-140719T0600Z/ SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY- 1106 AM PDT THU JUL 17 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY. * AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY. * THUNDERSTORM COVERAGE...15-20%. * OUTFLOW WINDS...STRONGEST STORMS WILL PRODUCE WIND GUSTS TO 50 MPH. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ TURNER
2 follow-up statements
353 WWUS85 KLKN 180916 RFWLKN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 216 AM PDT FRI JUL 18 2014 ...SCATTERED THUNDERSTORMS WITH DRY LIGHTNING EXPECTED TODAY... .MONSOON MOISTURE WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS MUCH OF NEVADA THIS AFTERNOON AND EVENING. CONFIDENCE IS HIGHEST THAT DRY LIGHTNING WILL OCCUR MAINLY OVER ELKO COUNTY...FIRE WEATHER ZONES 469 AND 470...BEGINNING EARLY THIS AFTERNOON. THUNDERSTORMS ARE ALSO EXPECTED ACROSS CENTRAL NEVADA...HOWEVER SLOWER STORM MOTION WILL DECREASE DRY LIGHTNING CONCERNS IN THOSE ZONES. FIRE MANAGERS AND CREWS IN THE FIELD SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING AND NEW FIRE IGNITIONS TODAY. NVZ469-470-190600- /O.CON.KLKN.FW.W.0004.140718T1800Z-140719T0600Z/ SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY- 216 AM PDT FRI JUL 18 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... * AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY. * THUNDERSTORM COVERAGE...15-20%. * OUTFLOW WINDS...STRONGEST STORMS WILL PRODUCE WIND GUSTS TO 50 MPH. * IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ LW
716 WWUS85 KLKN 181436 RFWLKN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 736 AM PDT FRI JUL 18 2014 ...RED FLAG WARNING CANCELED... NVZ469-470-181545- /O.CAN.KLKN.FW.W.0004.140718T1800Z-140719T0600Z/ SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY- 736 AM PDT FRI JUL 18 2014 ...RED FLAG WARNING IS CANCELED FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... LATEST MODEL DATA SHOWS MUCH LESS COVERAGE OF DRY THUNDERSTORMS THAN PREVIOUSLY FORECAST. THE RED FLAG WARNING IS CANCELED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 17, 2:10 AM PDT, 8 hours 56 minutes earlier.
Area forecast discussion, Jul 17, 2:10 AM PDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 210 AM PDT THU JUL 17 2014 .SYNOPSIS...A FEW THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON ACROSS WESTERN NEVADA AND AREAS SOUTH OF HIGHWAY 50 IN CENTRAL NEVADA. SMOKE FROM OREGON FIRES WILL CONTINUE TO PLAGUE NORTHERN NEVADA FOR THE NEXT COUPLE DAYS. THUNDERSTORMS WILL SPREAD NORTH FRIDAY. THIS PERIOD OF UNSETTLED WEATHER IS EXPECTED TO END ON MONDAY. && .SHORT TERM...TODAY THROUGH FRIDAY. THE MODELS ARE IN DECENT AGREEMENT THIS MORNING. THERE IS A LARGE DOME OF HIGH PRESSURE CENTERED SOUTHEAST OF THE 4-CORNERS AREA OF THE COUNTRY WITH THE RIDGE AXIS STRIKING THROUGH NEVADA. UNSTABLE AIR WILL LINGER OVER THE GREAT BASIN THROUGH FRIDAY. SMOKE FROM SOME FIRES IN OREGON WILL AFFECT NORTHERN NEVADA THROUGH EARLY FRIDAY. TODAY THROUGH THIS EVENING. THERE WILL BE A LITTLE RIDGE EXPANSION OVER THE GREAT BASIN TODAY. THE MODELS HAVE BACKED OFF ON A PREVIOUSLY PROPOSED SURGE OF MOISTURE. THE PATTERN NOW LOOKS AS IF THUNDERSTORMS WILL ESSENTIALLY BREAK OUT NEAR WHERE THEY DID ON WEDNESDAY...MAINLY SOUTH OF HIGHWAY 50 IN CENTRAL NEVADA. HOWEVER CONVECTION WILL BE POSSIBLE ACROSS WESTERN HUMBOLDT COUNTY AS WELL AS LANDER AND EUREKA COUNTIES. FRIDAY THROUGH FRIDAY EVENING. AT THIS TIME IT APPEARS CONVECTION WILL EXPAND FURTHER NORTH AS A WEAK LOW FEATURE APPROACHES FROM THE NORTHWEST. ATMOSPHERIC DESTABILIZATION IN THE AFTERNOON MAY HELP DISPERSE SOME OF THE SMOKE UP NORTH. PRECIPITABLE WATER VALUES ARE PROGGED TO EXCEED 80 PERCENT ACROSS MOST ZONES AND AREAS OF 90 PERCENT OR MORE. THUS SOME THUNDERSTORMS COULD BE GOOD RAIN- PRODUCERS...ALTHOUGH MODEL QPF IS NOT PICKING UP ON THE CONVECTION ASPECT. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. MODELS TAKE UPPER RIDGE WHICH HAS BEEN PROSTRATE ACROSS NEVADA AND SHIFT IT TO FOUR CORNERS AGAIN. THIS ALLOWS A VERY DEEP UPPER LOW OFF THE NORTHEAST PACIFIC TO INTRUDE INTO THE INTERMOUNTAIN NORTHWEST...DRAPING A TROUGH ACROSS THE GREAT BASIN THIS WEEKEND. DECENT MOISTURE WILL INVADE MAINLY NORTHERN NEVADA FROM THIS LOW INITIALLY...THEN DRY SOUTHWEST FLOW TAKES OVER BY LATE MONDAY AND TUESDAY...FOR A DRY END TO THE LONG RANGE. MODELS HAVE INCREASED QPF IN THE FRIDAY NIGHT TO MONDAY RANGE OVER PREVIOUS RUNS AND HAVE TWEAKED POPS UP A HAIR...BUT QPF'S ARE IFFY. AS HAS BEEN THE CASE...SOME LOCATIONS WILL LIKELY GET A DECENT AMOUNT OF RAIN...WHILE OTHERS WILL GET NADA ZIP ZILCH ZERO. HAVE CALLED THE STORMS WET FOR THE LONG RANGE BUT...AGAIN...RECENT BEHAVIOR HAS NARROW RAIN CORES WITH DRY LIGHTNING OUTSIDE THOSE CORES. IT'S THE HIGH DESERT. TEMPS DROP SIGNIFICANTLY FROM THOSE OF LATE...MORE TOWARD NORMAL...AND THEN BELOW NORMAL IN NORTHERN NEVADA...INCLINED TO REMAIN NEAR NORMAL IN CENTRAL AND EAST WHERE THE EFFECTS OF THE UPPER LOW WILL BE LESS POTENT. WINDS MAY BE A LITTLE GUSTIER THAN RECENT PATTERNS HAVE SHOWN...AT LEAST IN THE AFTERNOONS AFTER THE TROUGH MOVES OVER. NOTHING TO SHOW ADVISORY CRITERIA FOR AT THIS POINT. NOTE...LOOKS LIKE RH MAY BE LOW AND WINDS A LITTLE GUSTY NEXT WEEK. STAY TUNED. && .AVIATION...BIGGEST ISSUE AT KWMC AND KEKO WILL BE LIGHT SMOKE WHICH COULD REDUCE VISIBILITY AT TIMES TO AROUND 6SM. NOT EXPECTING THUNDERSTORMS OR SHOWERS THIS FAR NORTH THROUGH THIS TAF PERIOD. KELY WILL SEE ONLY SOME MID CLOUDS AND TOPOGRAPHIC WIND SHIFTS. KTPH WILL LIKELY SEE VCTS IN THE AFTERNOON AND EARLY EVENING. SOME OF THE STORMS AROUND THERE MAY PRODUCE BRIEF HEAVY RAINS AND WIND GUSTS TO NEAR 45 MPH. && .FIRE WEATHER...TODAY THROUGH THIS EVENING...DRY STABLE AIR IS EXPECTED OVER NORTHERN NEVADA. ENOUGH MOISTURE WILL BE AVAILABLE TO TRIGGER SOME THUNDERSTORMS ACROSS WESTERN NEVADA AND SOUTH OF HIGHWAY 50. FRIDAY THROUGH MONDAY...THUNDERSTORM ACTIVITY WILL INCREASE BEGINNING FRIDAY AS MOISTURE AND INSTABILITY RETURN TO ALL FIRE ZONES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 92/98/98/92
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:26 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 16, 8:32 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
Nearby
Red Flag Warnings in Nevada, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.